Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1997 Jul-Aug;31(7-8):867-70.

Fatal cardiac event following initiation of risperidone therapy.

Author information

1
Department of Pharmacy, Waterbury Hospital Health Center, CT 06721, USA.

Abstract

OBJECTIVE:

To describe a patient who developed fatal pulseless electrical activity following treatment with risperidone.

CASE SUMMARY:

A 34-year-old white woman with no history of cardiac disease was initiated on risperidone therapy for an acute exacerbation of chronic schizophrenia. The patient developed postural hypotension and the risperidone dosage was held at 2 mg bid. On day 5 of risperidone therapy, the patient developed cardiac arrest and was treated for pulseless electrical activity. Her electrocardiogram revealed a prolonged QRS interval of 160 msec and an abnormal QTc interval of 480 msec. Despite resuscitative efforts, the patient became asystolic and was pronounced dead.

DISCUSSION:

Adverse cardiac events are rarely associated with risperidone therapy. Prolongation of the QRS and QTc intervals have been reported to occur following two cases of presumed risperidone overdose and also in 8 of 380 patients in a double-blind study reported by the manufacturer. Although other possibilities exists, risperidone cannot be ruled out as the cause of the patient's fatal episode of pulseless electrical activity.

CONCLUSIONS:

Prolongation of the QTc interval with severe adverse effects remains a possibility with the use of risperidone.

PMID:
9220048
DOI:
10.1177/106002809703100712
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center